To the Editor.—
In a one-week period I saw two physicians who developed severe odynophagia after ingesting doxycycline late in the evening before going to sleep. Both had taken it by means of self-prescription for acne, and both had normal esophagograms. Because of persistence of symptoms, endoscopy was performed, which revealed deep ulcerations in the midesophagus. The patients became asymptomatic after antacid therapy and a soft diet.It has been recommended that tetracyclines be taken with large quantities of water to prevent stasis in the esophagus with resultant ulceration. Such is known to occur especially when the medication is taken at bedtime.1,2 Many physicians are also taking doxycycline before traveling to developing countries to reduce the risk of traveler's diarrhea. Due to the easy accessibility and perhaps increased utilization of this medication, physicians should be aware of the potential for esophageal ulceration especially if the medication is taken at
Shiff AD. Doxycycline-lnduced Esophageal Ulcers in Physicians. JAMA. 1986;256(14):1893. doi:10.1001/jama.1986.03380140063014
Customize your JAMA Network experience by selecting one or more topics from the list below.